Missouri, 2024

Damaging Wind in Missouri, August 30, 2024

August 30, 2024 · NWS LSX · 1 event in 1 county or zone

Numerous thunderstorms developed ahead of a cold front during the afternoon of August 30th. Due to a modest instability - low wind shear environment, these thunderstorms were pulse in nature with wet microbursts being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous thunderstorms developed ahead of a cold front during the afternoon of August 30th. Due to a modest instability - low wind shear environment, these thunderstorms were pulse in nature with wet microbursts being the primary threat. Although an abundance of microbursts occurred, only one was severe in Missouri, producing minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 30, 1:30 PM CST, 1 hour 12 minutes earlier. Its key messages:

  • Showers and thunderstorms (up to 80% chance) are expected this afternoon and evening along a cold front. A few thunderstorms could become strong to severe with the main threat being gusty winds up to 60 mph.
  • Showers and an isolated weak thunderstorm are possible overnight into Saturday south of the I-70 corridor.
  • The cold front will bring a much appreciated relief from the heat with seasonable temperatures this weekend through early next week.
Area forecast discussion, Aug 30, 1:30 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
230 PM CDT Fri Aug 30 2024

.KEY MESSAGES...

- Showers and thunderstorms (up to 80% chance) are expected this afternoon
  and evening along a cold front. A few thunderstorms could
  become strong to severe with the main threat being gusty winds
  up to 60 mph.

- Showers and an isolated weak thunderstorm are possible overnight into
  Saturday south of the I-70 corridor.

- The cold front will bring a much appreciated relief from the
  heat with seasonable temperatures this weekend through early
  next week.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 228 PM CDT Fri Aug 30 2024

Current (19Z) surface observations show a cold front extended across
Missouri, northeast to southwest, with temperatures ahead of the
front reaching the upper 80s and mid 90s. Heat index values around
the St. Louis Metropolitan area between 100-105 degrees will
continue this afternoon.

As the cold front continues east, shower and thunderstorm coverage
is expected to increase as low-level moisture convergence along the
front focuses convective activity. Hot temperatures and partly sunny
skies ahead of cold front has allowed for daytime heating to
destabilize the atmosphere with 1500-2500 J/kg of surface-based
CAPE. Thunderstorms will be relatively short-lived and pulse-like
with 0-6km bulk shear values less than 15 knots and model soundings
show tall, skinny CAPE with an "inverted-V" feature. This supports
short-lived thunderstorms with potentially strong downdrafts.
Therefore a few thunderstorms have the potential to become strong to
severe with the main threat being gusty winds up to 60 mph, however
isolated quarter sized hail cannot be ruled out in the strongest
storms. The thunderstorm threat will diminish in both coverage and
intensity as instability wains by the late evening.

There is a 20-40% chance of showers and a few weak thunderstorms
overnight behind the cold front. By Saturday morning, the cold front
will be extended somewhere across southeast Missouri and southern
Illinois. Increased low-level moisture convergence and an upper-
level shortwave will provide additional support for showers in the
vicinity of the front up to the I-70 corridor on Saturday.
Persistent cloud cover behind the front will help keep instability at
bay with ensemble surface based CAPE values between 1000-1500 J/kg.

The cold front will help bring temperatures back to near normal on
Saturday with highs in the low to mid 80s.

MMG/Britt

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 228 PM CDT Fri Aug 30 2024

The Mid-Mississippi River Valley will be within northwesterly flow
aloft by Sunday with upper-level ridging over the western CONUS and
an upper-level trough over the eastern CONUS. At the surface, high
pressure will begin building into the region, promoting clearing
skies and warm, near-to-slightly above normal temperatures. By
Monday, the surface high will expand across the upper Midwest,
promoting dry conditions and will cool temperatures to slightly
below normal for the holiday.

Ensemble guidance is in consensus that the upper-level ridge will
expand eastwards by Tuesday. The surface high will begin it's slow
shift east by Wednesday, allowing for low-level southerly flow to
return. This will promote a warm-up of near to slightly above normal
temperatures for the later half of next week. There is uncertainty
in how warm we will get as deterministic guidances are signaling a
short-wave disturbance sometime in the Wednesday-Thursday timeframe.
This disturbance could provide support for precipitation which could
limit how warm we do get. This uncertainty in high temperatures is
reflected in the NBM interquartile range of over 5 degrees.

MMG/Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1254 PM CDT Fri Aug 30 2024

A cold front, currently extended across north central Missouri will
slowly trek eastwards through the afternoon and evening. Showers and
thunderstorms are expected to increase in coverage along the cold
front between 21-22Z this evening. Confidence is higher that
thunderstorms will directly impact the St. Louis Metropolitan
terminals, however, a thunderstorm directly impacting KUIN, KCOU,
and KJEF cannot be ruled out with the passage of the cold front.
Expect brief heavy downpours and gusty winds with any thunderstorms.

Isolated to scattered showers will persist behind the cold front and
are expected to diminish in coverage between 07-08Z at all terminals
except KUIN. Low MVFR ceilings are forecast through at least mid-day
Saturday with the potential for fog especially at KJEF, KSUS, and
KSUS.

MMG/Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 6 PM CDT this evening for Franklin MO-
     Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Heat Advisory until 6 PM CDT this evening for Madison IL-Monroe
     IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 30, 1:47 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Fri Aug 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through late this evening.
Isolated damaging wind gusts is the main threat, although large hail
is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage and hail.

MMG/Britt

The radar

The St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 30, 2:42 PM CST to 2:47 PM CST
Where
Warren County, 5.63 mi S of New Truxton to 4.95 mi NNW of Warrenton O Sllvn Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.900, -91.210

Thunderstorm winds knocked a powerline and a tree down along Powerline Road between Missouri Highway A and Missouri Route 47.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199312.